HealthDay News — The cumulative incidence of cisplatin-induced hearing loss (CIHL) is higher in young children, according to a study published online September 7 in Cancer.
Annelot J.M. Meijer, from the Princess Maxima Center for Pediatric Oncology in Utrecht, Netherlands, and colleagues retrospectively reviewed data from Canadian patients with childhood cancer. The cumulative incidence of CIHL was estimated for the total cohort and according to age. The effects of independent variables on CIHL development up to three years after the start of therapy were explored.
Data were included for 368 patients with 2052 audiological assessments. The researchers found that at 3 years after initiating therapy, the cumulative incidence of CIHL was highest in patients aged 5 years and younger (75%) compared with 48% for patients older than 5 years. The cumulative incidence of CIHL increased rapidly from the start of cisplatin treatment, to 27 and 61% at 3 months and 1 year, respectively, among children aged 5 years and younger. Over time, factors that further influenced CIHL development included total cumulative dose of cisplatin at 3 months (hazard ratio, 1.20 per 100mg/m2 increase), vincristine (hazard ratio, 2.87), and the total duration of concomitantly administered antibiotics (hazard ratio, 1.85 for more than 30 days).
“The cumulative incidence of CIHL is higher in younger children and develops at an earlier stage during therapy compared with older children,” the authors write. “These results highlight the need for close audiological monitoring at each cisplatin cycle, especially in very young children.”